School of Medicine and Health Sciences Poster Presentations

Title

A case for prophylaxis in autoimmune-related interstitial lung disease

Document Type

Poster

Keywords

Immunosuppression; Interstitial lung disease; Pneumocystis pneumonia

Publication Date

Spring 2017

Abstract

Case: A 62 year old man with a history of interstitial lung disease, hypertension, hyperlipidemia, and depression presented with shortness of breath. CT scan a year prior had first should groundglass opacities in the periphery of bilateral lung zones suggestive of interstitial lung disease. Open lung biopsy 8 months prior had found small airway injury with OP and fibrotic NSIP. He was on high-dose steroids that were tapered then abruptly discontinued 2 months prior. Family history was significant for a sister with NSIP as well as mixed connective tissue disorder. Other medications included: Albuterol, fluticasone, tiotropium, lisinopril, metoprolol, furosemide, pravastatin, and duloxetine.. Vitals on admission were notable for T 99.1, BP 104/63, RR 18, HR 94, spO2 85% on oxygen. Physical exam revealed diffuse bilateral inspiratory crackles as well as 3+ bilateral edema. Labs included: WBC 9.75 K/uL, 14.8 hemoglobin g/dL, 140 platelets, creatinine of 1.4, and lactate 1.4 mEq/L. Further studies revealed a procalcitonin 2.23 ng/ml, LDH 1078 U/L, ANA 1:40 speckled pattern, and alpha-1-antitrypsin 229 mg/dl. Extensive rheumatological serology was otherwise unremarkable.

CT thorax revealed bilateral ground glass opacities. He was empirically covered with vancomycin, zosyn, azithromycin, valganciclovir, trimethoprim-sulfamethoxazole and then atovaquone due to worsening renal failure. Due to worsening respiratory failure, he was acutely intubated. Silver gram stain was positive for PJP and all medications were stopped except for atovaquone. Due to disease severity, he was switched to clindamycin and primaquine to complete course of treatment but ultimately the disease course of respiratory and renal failure proved fatal. Discussion: OP/NSIP overlap including autoimmune-related cases predisposes patients to unfavorable disease progression. This patient likely had an UCTD, which NSIP may be more commonly associated with. Evidence is controversial as to whether patients with autoimmune diseases on immunosuppression should be given PJP prophylaxis. This patient had multiple risk factors for presentation in acute respiratory failure including OP/NSIP as well as medication-related immunosuppression predisposing to PJP that often has delayed diagnosis in non-HIV patients. Evidence is mixed as to PJP colonization in interstitial lung disease. This patient, however, was likely colonized and had an immune reconstitution reaction to the PJP given the abrupt withdrawal of steroids. Given the variability of risk for PJP, strategies such as monitoring CD4 count or using PCP PCR may be helpful in risk-stratifying patients and risk and determining initiation or withdrawal of prophylaxis. Immunosuppressants should also be tapered slowly given the risks of immunoreconstitution disease.

Creative Commons License

Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.

Open Access

1

Comments

Poster to be presented at GW Annual Research Days 2017.

This document is currently not available here.

Share

COinS
 

A case for prophylaxis in autoimmune-related interstitial lung disease

Case: A 62 year old man with a history of interstitial lung disease, hypertension, hyperlipidemia, and depression presented with shortness of breath. CT scan a year prior had first should groundglass opacities in the periphery of bilateral lung zones suggestive of interstitial lung disease. Open lung biopsy 8 months prior had found small airway injury with OP and fibrotic NSIP. He was on high-dose steroids that were tapered then abruptly discontinued 2 months prior. Family history was significant for a sister with NSIP as well as mixed connective tissue disorder. Other medications included: Albuterol, fluticasone, tiotropium, lisinopril, metoprolol, furosemide, pravastatin, and duloxetine.. Vitals on admission were notable for T 99.1, BP 104/63, RR 18, HR 94, spO2 85% on oxygen. Physical exam revealed diffuse bilateral inspiratory crackles as well as 3+ bilateral edema. Labs included: WBC 9.75 K/uL, 14.8 hemoglobin g/dL, 140 platelets, creatinine of 1.4, and lactate 1.4 mEq/L. Further studies revealed a procalcitonin 2.23 ng/ml, LDH 1078 U/L, ANA 1:40 speckled pattern, and alpha-1-antitrypsin 229 mg/dl. Extensive rheumatological serology was otherwise unremarkable.

CT thorax revealed bilateral ground glass opacities. He was empirically covered with vancomycin, zosyn, azithromycin, valganciclovir, trimethoprim-sulfamethoxazole and then atovaquone due to worsening renal failure. Due to worsening respiratory failure, he was acutely intubated. Silver gram stain was positive for PJP and all medications were stopped except for atovaquone. Due to disease severity, he was switched to clindamycin and primaquine to complete course of treatment but ultimately the disease course of respiratory and renal failure proved fatal. Discussion: OP/NSIP overlap including autoimmune-related cases predisposes patients to unfavorable disease progression. This patient likely had an UCTD, which NSIP may be more commonly associated with. Evidence is controversial as to whether patients with autoimmune diseases on immunosuppression should be given PJP prophylaxis. This patient had multiple risk factors for presentation in acute respiratory failure including OP/NSIP as well as medication-related immunosuppression predisposing to PJP that often has delayed diagnosis in non-HIV patients. Evidence is mixed as to PJP colonization in interstitial lung disease. This patient, however, was likely colonized and had an immune reconstitution reaction to the PJP given the abrupt withdrawal of steroids. Given the variability of risk for PJP, strategies such as monitoring CD4 count or using PCP PCR may be helpful in risk-stratifying patients and risk and determining initiation or withdrawal of prophylaxis. Immunosuppressants should also be tapered slowly given the risks of immunoreconstitution disease.